Georgia, 2004

Tornado in Georgia, September 26, 2004

September 26, 2004 · NWS JAX · 1 event in 1 county or zone

Hurricane "Jeanne"Storm spotter surveyed area and sent pictures to the NWS which showed F0 tornado damage off of Cogdell highway in Northern Clinch county. A patch of 20-30 trees, in the middle of a pine forest, was damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Hurricane "Jeanne"Storm spotter surveyed area and sent pictures to the NWS which showed F0 tornado damage off of Cogdell highway in Northern Clinch county. A patch of 20-30 trees, in the middle of a pine forest, was damaged. Some trees were blown down in varying directions and others were snapped off at their tops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 26, 7:30 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 26, 7:30 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
830 PM EDT SUN SEP 26 2004

...TROPICAL STORM JEANNE CONTINUES TO LASH THE AREA...

.SHORT TERM...TROPICAL STORM JEANNE SHOWING SHE STILL HAS QUITE A
PUNCH ACROSS THE AREA WITH SUSTAINED TROPICAL STORM FORCE WINDS
CONTINUING ALONG THE COAST AND SOME AREAS TO THE SOUTHWEST...CLOSEST
TO THE CIRCULATION CENTER. ELSEWHERE...GUSTS OVER TROPICAL STORM
FORCE ARE A COMMON OCCURRENCE. GETTING NUMEROUS REPORTS OF TREES
DOWN ACROSS THE AREA...AS SATURATED SOILS ARE AIDING IN THE LOSS OF
TREES IN TROPICAL STORM FORCE WINDS. ARE ALSO GETTING THE EXPECTED
IMPACTS FROM THIS SYSTEM...INCLUDING RIVER FLOODING...AREAL
FLOODING...AND ISOLATED TORNADOES. COMBAT THIS WITH THE FACT THAT WE
ARE LOOKING AT A HIGH TIDE WITH WATERS ENCROACHING ON SOME COASTAL
ROADWAYS...AND IT LOOKS TO CONTINUE TO BE A VERY BUSY EVENING.

THE MOST IMMINENT IMPACTS LOOK TO BE THE FLOODING POTENTIAL AND
TORNADOES EMBEDDED WITHIN BANDS STREAMING OFF THE ATLANTIC.
FORTUNATELY...FOR THE BETTER PART OF THE NIGHT...THE INSTABILITY
AXIS HAS BEEN CONFINED TO THE COASTAL WATERS AND THE TORNADOES
HAVE ADVECTED FROM THERE AND DISSIPATED QUICKLY INLAND. LAPS
ANALYSIS INDICATES THIS CONTINUES TO BE THE CASE...AND EXPECT
TORNADO THREAT TO SLOWLY SHIFT NORTHWARD ALONG THE COAST DURING
THE NIGHT...FOLLOWING THE HELICITY AXIS. GIVEN CURRENT SHEAR
VALUES...IT WILL BE VERY DIFFICULT FOR CURRENT INLAND INSTABILITY
TO SUPPORT SHEAR VALUES.

WILL CONTINUE TO HANDLE FLOOD THREAT WITH AREAL FLOOD WARNINGS...
AND THESE ARE CURRENTLY POSTED FOR MOST ALL OF THE FLORIDA ZONES...
AND MAY BE REQUIRED FURTHER NORTH INTO THE OVERNIGHT HOURS.

CURRENT WARNINGS STILL LOOK IN GOOD SHAPE...PENDING ANY DECISIONS
MADE IN THE UPCOMING NHC CONFERENCE CALL. ZONE UPDATE WILL BE
NEEDED REGARDLESS TO ACCOUNT FOR DRY SLOT ROTATING AROUND JEANNE
ON THE SOUTHERN SIDE. WILL CARRY MORE OF A TRANSITION IN THE POPS...
WITH SOUTHERN AND EASTERN ZONES BECOMING MORE SCATTERED INTO THE
OVERNIGHT.

&&

.MARINE...AGAIN...WARNINGS IN GOOD SHAPE FOR NOW AND FORECAST IS
LARGELY REPRESENTATIVE OF CURRENT CONDITIONS. FEW CHANGES PLANNED.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING FERNANDINA BEACH TO FLAGLER BEACH.
     INLAND TS WIND WARNING INTERIOR NE FL.
     TORNADO WATCH ALL BUT MARION COUNTY.
     FLOOD WATCH UNTIL NOON MONDAY.
GA...TROPICAL STORM WARNING ALTAMAHA SOUND TO FERNANDINA BEACH.
     INLAND TS WIND WARNING INTERIOR SE GA.
     TORNADO WATCH ALL ZONES.
     FLOOD WATCH UNTIL NOON MONDAY.
&&

TRABERT/ZIBURA/DEESE
Hazardous weather outlook, Sep 26, 3:36 PM EST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
436 PM EDT SUN SEP 26 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
436 PM EDT SUN SEP 26 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TROPICAL STORM WARNING FROM ALTAMAHA SOUND IN SOUTHEAST GEORGIA TO
   FLAGLER BEACH FLORIDA...
...INLAND TROPICAL STORM WIND WARNING FOR ALACHUA...BAKER...
   BRADFORD...CLAY...COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE...
   UNION...PUTNAM AND MARION COUNTIES...
...INLAND TROPICAL STORM WIND WARNING FOR APPLING...ATKINSON...
   BACON...BRANTLEY...CHARLTON...CLINCH...COFFEE...ECHOLS...JEFF
   DAVIS...PIERCE...WARE AND WAYNE COUNTIES...
...TORNADO WATCH IN EFFECT UNTIL 1 AM EDT TODAY FOR A LARGE PART OF
   NORTHEAST FLORIDA AND ALL OF SOUTHEAST GEORGIA
   AS WELL AS THE ADJACENT COASTAL WATERS...
...FLOOD WATCH FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...
...SEVERAL RIVERS STILL ABOVE FLOOD STAGE...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FROM THE
NATIONAL WEATHER SERVICE OFFICE IN JACKSONVILLE FOR DETAILS ON
IMPACTS FROM TROPICAL STORM JEANNE.

SEVERAL AREA RIVERS REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

TROPICAL STORM JEANNE IS FORECAST TO WEAKEN AND MOVE INTO SOUTH
GEORGIA MONDAY MORNING AND EXITING TO THE NORTHEAST THROUGHOUT THE
DAY. TROPICAL STORM CONDITIONS ARE POSSIBLE MONDAY MORNING IN
ADDITION TO MORE HEAVY RAIN WHICH COULD CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/MKT/JTD

In the hours before

Local storm report, Sep 26, 5:44 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
644 PM EDT SUN SEP 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FLOOD            ORTEGA                  30.27N 81.71W
09/26/2004                   DUVAL              FL   PUBLIC

            FLOODING AT 105 AND BLANDING BLVD.

0540 PM     TROPICAL STORM   3 S ORANGE PARK         30.13N 81.70W
09/26/2004                   CLAY               FL   BROADCAST MEDIA

            *** 1 FATAL, 1 INJ *** TREE FELL ON CHILDREN NEAR ORANGE
            PARK.

&&

DEESE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Clinch

When
September 26, 10:55 PM EST
Where
Clinch County, Cogdell
Rating
F0
Path length
1 mi
Path width
1 yd
Reported by
TRAINED SPOTTER
Coordinates
31.167, -82.733

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyThe tornado archive for Georgia, 2004Warnings in Georgia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420832.